Alert archive / Iowa / Wind Chill Advisories in 2017
Wind Chill Advisory 6, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Dec 26, 2017, 1:53 PM CST for 51 counties in Iowa. It took effect at Dec 27, 2017, 12:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2017, 1:53 PM CST (19:53 UTC)
- In effect from
- Dec 27, 2017, 12:00 AM CST
- Expired
- Dec 27, 2017, 10:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Des Moines, IA
All 51 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241 WWUS43 KDMX 261953 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 153 PM CST Tue Dec 26 2017 ...Bitter Cold Again Tonight into Wednesday... .The combination of low temperatures tonight ranging from 5 to 15 below zero and west to northwest winds of 5 to 10 mph will produce wind chill values of 15 to near 30 below zero at times by Wednesday morning. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-270400- /O.NEW.KDMX.WC.Y.0006.171227T0600Z-171227T1600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 153 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to near 30 below zero. * WHERE...All of Iowa. * WHEN...Midnight to 10 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Podrazik For more information from the National Weather Service visit http://weather.gov/desmoines
3 follow-up statements
812 WWUS43 KDMX 270252 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 852 PM CST Tue Dec 26 2017 ...Bitter Cold Again Tonight into Wednesday Morning... .The combination of cold temperatures and the wind will produce bitter cold wind chills overnight into Wednesday morning. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-271100- /O.CON.KDMX.WC.Y.0006.171227T0600Z-171227T1600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 852 PM CST Tue Dec 26 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...All of Iowa. * WHEN...Midnight to 10 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
641 WWUS43 KDMX 270947 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 347 AM CST Wed Dec 27 2017 ...Bitter Cold Continues Early this Morning... .The combination of cold temperatures and light wind will produce bitter cold wind chills through mid morning. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-271600- /O.CON.KDMX.WC.Y.0006.000000T0000Z-171227T1600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 347 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills may cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...All of Iowa. * WHEN...Now to 10 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/desmoines Small
287 WWUS43 KDMX 271602 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1002 AM CST Wed Dec 27 2017 ...Wind Chills Improving... IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-271715- /O.EXP.KDMX.WC.Y.0006.000000T0000Z-171227T1600Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1002 AM CST Wed Dec 27 2017 ...WIND CHILL ADVISORY HAS EXPIRED... Wind chills have improved somewhat this morning to 10 to 20 below zero and are expected to continue to warm through the afternoon. $$ For more information from the National Weather Service visit http://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 11:21 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Dec 26, 11:21 AM CST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1121 AM CST Tue Dec 26 2017 .SHORT TERM.../This afternoon through Wednesday/ Issued at 1118 AM CST Tue Dec 26 2017 Will update forecast shortly to remove wind chill advisory. Center of frigid arctic high will move across central Iowa tonight. With ideal radition cooling conditions and fresh snow cover, expect lows to really tank tonight. Current forecast is on track for lows. .LONG TERM.../Wednesday through Monday/ Issued at 356 AM CST Tue Dec 26 2017 On Wednesday the surface high shifts east putting us in return flow...which doesn't mean much in this pattern but we will be in the teens for highs Wednesday with teens and 20s for Thursday. A fairly potent shortwave pushes across the area Wednesday night into Thursday. We will still be in weak warm advection with decent lift moving across Wednesday night. This will likely be another 1 to 3 inch snowfall for a large portion of the area. The next strong push of arctic air comes late Friday into Saturday and with the fresh snow cover, it will be bitter cold. Highs could very well be a few degrees either side of zero all the way through the beginning of next week. In addition, another weaker wave will follow on the heels of the Wednesday night/Thursday system for Friday/Saturday. Model qpf isn't much but with this cold an airmass snow ratio's will be over 20:1 so it will not take much qpf to produce an inch or two of snow. Additional headlines for wind chills at minimum will be needed in the coming days...especially tonight and again over the weekend. However, with current headlines in place and to avoid the confusion of multiple headlines, these will be dealt with one day at a time. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1059 AM CST Tue Dec 26 2017 Arctic high pressure will settle over Iowa tonight producing clear skies and light winds. All TAF locations will have VFR conditions through the forecast period. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until noon CST today for IAZ004>007-015>017- 023>028-033>039-044>050. && SHORT TERM...Johnson LONG TERM...FAB AVIATION...Johnson
Hazardous weather outlook, Dec 26, 12:11 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1211 PM CST Tue Dec 26 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-271815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1211 PM CST Tue Dec 26 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Another round of bitter cold temperatures and dangerously cold wind chills are expected tonight into Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A prolonged episode of bitterly cold temperatures is expected this week with sub-zero lows and wind chills in the teens to around 35 below zero Friday night and through Monday. Light snow is likely Wednesday Night into Thursday morning with another round of light snow possible on Friday. Impact to travel is likely. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed for severe weather, but snowfall reports are encouraged and appreciated. KLP
Nearby
Wind Chill Advisories in Iowa, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.